Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 113, NWS Chicago, IL

May 31, 2004Cook County, Will County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 31, 2004, 5:46 PM CDT for Cook County, Will County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 5:46 PM CDT (22:46 UTC)
Expired
May 31, 2004, 6:30 PM CDT
In force
44 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 11 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS53 KLOT 312246
SVRLOT
ILC031-197-312330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
546 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILL COUNTY IN NORTHEAST ILLINOIS
  COOK COUNTY IN NORTHEAST ILLINOIS

* UNTIL 630 PM CDT

* AT 546 PM CDT A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
  OF ROMEOVILLE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOMER GLEN AROUND 555 PM CDT.
  ORLAND PARK AROUND 600 PM CDT.
  TINLEY PARK AROUND 605 PM CDT.
  COUNTRY CLUB HILLS AROUND 610 PM CDT.
  GLENWOOD AROUND 615 PM CDT.
  SAUK VILLAGE AROUND 620 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  PENNY SIZE HAIL.
  WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN TREE LIMBS AND POWER
  LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK STRUCTURES...AND PUSH
  TRUCKS OFF THE HIGHWAY.

LAT...LON 4172 8820 4154 8824 4141 8755 4166 8756
$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 31, 3:00 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT MON MAY 31 2004

.DISCUSSION...
DEEP H5 LOW OVER THE UPPER LAKES BROUGHT CLOUDY SKIES...SCATTERED
THUNDERSTORMS AND SMALL HAIL TO MOST OF THE FORECAST AREA TODAY.
WITH LOW BEING SLOW TO MOVE EAST OF THE AREA...EXPECT SCENARIO
SOMEWHAT SIMILAR TO TODAY WITH SHOWERS AND SOME THUNDERSTORMS TO
REVELOP AGAIN TUESDAY AS WAVES ROTATE AROUND/THROUGH TROUGH.
COMBINATION OF DIURNAL HEATING AND COLD TEMPS ALOFT PRESENT THE
POSSIBILITY OF PEA HAIL ALSO.

SOME DIFFERENCES ON WHEN UPPER LOW IS EAST OF AREA WITH GFS BEING
ODD MAN OUT. FORECASTS REFLECT ETA/NGM SOLUTIONS WITH CLOSED LOW
NORTH OF LAKE HURON WEDNESDAY MORNING AND SURFACE FROPA THROUGH
NORTHEAST ILLINOIS EARLY WEDNESDAY. HI AMP RIDGE BUILD OVER CENTRAL
US AFTER TROUGH MOVES EAST THAT SHOULD FINALLY BRING SOME DRY WX TO
THE AREA. SURFACE RIDGE BUILDS OVER THE UPPER LAKES WEDNESDAY
THROUGH SATURDAY. NEXT WEATHER APPEARS LATE SATRUDAY INTO
SUNDAY/MONDAY AS WAVES IN H5 FLOW PASESES ACROSS AREA.

&&

.AVIATION...
WITH VORT MAX CURRENTLY ROTATING NEWRD INTO FAR SERN WI...NUMBER OF
SHRA/TSRA SHUD CONT TO DEC DURG EARLY PART OF FCST PD.  SUBSIDENCE
IN WAKE OF VORT AND LACK OF SFC FOCUS TO LIMIT RENEWED DVLPMNT BUT
GIVEN STEEP LAPSE RATES INDICATED BY FCST SOUNDINGS DUE SFC HEATING
AND COOL MID LVLS...STIL LOW PROB OF OCCURENCE THRU LATE
AFTERNOON/EARLY EVE BUT NO MENTION IN TAFS BEYOND 20Z DUE
RESTRICTION ON PROB GROUPS FIRST 9HRS. STEEP LAPSE RATES ALSO TO
ALLOW STGR WND ALFT TO MIX DOWN WITH GUSTY SFC WNDS EXPECTED TIL
NEAR SUNSET. WRAP AROUND MOISTURE TO SPREAD INTO NRN IL OVRNGT AS
UPR LOW ON ND/MN BORDER DROPS SEWRD.

TRS

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.

IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 31, 6:00 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT MON MAY 31 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-011100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT MON MAY 31 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
ILLINOIS AND NORTHWEST INDIANA TODAY. A POOL OF COLD AIR ALOFT WILL
MOVE OVER THE REGION AND DESTABILIZED THE ATMOSPHERE THIS AFTERNOON.
THIS WILL PROVIDE ENOUGH INSTABILITY TO SET OFF SCATTERED SHOWERS
AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND GUSTS OF WIND UP TO 58 MPH.

THERE ARE RIVERS IN FLOOD. HEAVY RAIN FELL ACROSS MOST OF THE REGION
SUNDAY. THE RIVERS ARE THE FOX...DES PLAINES...KISHWAUKEE...ROCK...
ILLINOIS AND VERMILION RIVERS. SEE FLOOD STATEMENTS AND FLOOD
WARNINGS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE WILL BE CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS THE
LARGE UPPER AIR DISTURBANCE MOVES SLOWLY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SHOULD BE ALERT TODAY FOR THUNDERSTORMS THAT MAY BECOME
SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-011100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CDT MON MAY 31 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY OCCUR TODAY. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:04 PM CDTSevere Thunderstorm WarningLOTCook, Lake56 min
May 30, 7:09 PM CDTSevere Thunderstorm WarningLOTKankakee, Will51 min
May 30, 7:16 PM CDTFlash Flood WarningLOTCook, DuPage, Grundy, Kane, Kankakee, Kendall and 3 more119 min
May 30, 7:16 PM CDTSevere Thunderstorm WarningLOTMcHenry44 min
May 31, 3:01 AM CDTSevere Thunderstorm WarningLOTLaSalle29 min
May 31, 4:11 PM CDTSevere Thunderstorm WarningLOTDeKalb, Ogle49 min
May 31, 4:13 PM CDTSevere Thunderstorm WarningLOTLee47 min
May 31, 4:41 PM CDTSevere Thunderstorm WarningLOTKane34 min
May 31, 5:00 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kendall, Lee45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.